Case Presentation: A 60-year-old farmer with a past medical history significant for antiphospholipid syndrome, atrial fibrillation (AF), and longstanding rheumatoid arthritis on infliximab therapy presented to the ED with weakness and dyspnea. History from family and recent rheumatology visit revealed a history of non-compliance and self-injection with livestock glucocorticoids due to self-diagnosed rheumatoid vasculitis and dissatisfaction with his treatment regimen. He was hypotensive and tachycardic with an otherwise normal physical examination. Initial bloodwork and imaging were significant for ketoacidosis and sepsis thought to be secondary to pneumonia and the patient was admitted to the medical ICU. Blood cultures grew methicillin-sensitive staphylococcus aureus which was treated with cefazolin after negative workup for endocarditis. The patient improved clinically and was transferred out of the ICU. While working with therapy, he was noted to have lower extremity weakness and brain MRI revealed numerous abscesses suggestive of septic emboli. Chest CT showed pulmonary emboli. Simultaneously, his AF with rapid ventricular response (RVR) was unresponsive, resulting in hypotension. The patient was transferred back to the ICU for possible cardioversion. Despite multiple measures to stabilize with chemical cardioversion and intravenous fluids, the patient acutely declined developing multi-system failure requiring intubation and pressors support. He soon required intubation due to respiratory failure and atropine for bradycardia. Given the grave prognosis from lack of improvement or stabilization, the family decided to transition to comfort cares.
Discussion: Corticosteroids are often given as a short course treatment of RA to mitigate arthralgia. While effective, long-term use of corticosteroids as well as high dosage use has been shown to have adverse effects. Short-term use can cause glucose intolerance, myopathies, hypertension, and immunosuppression. High dosage use of corticosteroid increases susceptibility to adrenal insufficiency, osteoporosis, and infections. On literature review we found two cases illustrating associations between long-term, high dose corticosteroid use with adverse outcomes. A 73-year-old female developed Kaposi Sarcoma after five years of using 5mg prednisone daily as a monotherapy for her RA. Another 51-year-old female was treated with a high dose corticosteroid for a relapse of multiple sclerosis and subsequently developed severe ketoacidosis, hypertriglyceridemia, and acute pancreatitis. Similar to our case, literature has shown the exacerbation of adverse side effects with self-dosage of veterinary medications. A 62-year-old man developed gastric ulcers and renal insufficiency after self-medicating with veterinary Phenylbutazone. Likewise, our case shines light on the importance of medication education in patient populations with easy access to veterinary analogues of human corticosteroids.
Conclusions: In this article we reported a rare case of veterinary steroid induced bacteremia complicated by septic emboli, septic shock, AF with RVR and ultimately the demise of the patient. This case highlights the negative complications of patient access to nonprescription medications along with the importance of education on disease pathology and treatment modalities. Given the rapid deterioration associated with high dose corticosteroid use, prompt evaluation and diagnosis are necessary to prevent the clinical sequela.